Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 7, NWS Goodland, KS

February 18, 201312 counties in Kansas; Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this wind advisory at Feb 18, 2013, 2:53 AM CST for 12 counties in Kansas; Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 18, 2013, 3:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2013, 2:53 AM CST (08:53 UTC)
In effect from
Feb 18, 2013, 3:00 AM CST
Expired
Feb 18, 2013, 2:19 PM CST
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4057 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWUS73 KGLD 180853
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
153 AM MST MON FEB 18 2013

...STRONG WINDS EXPECTED THROUGH EARLY AFTERNOON...

.NORTHERLY WINDS OF 20 TO 35 MPH WILL DEVELOP BEHIND COLD FRONT
THAT HAS SWEPT ACROSS THE AREA OVERNIGHT. WINDS MAY WEAKEN SOME
AROUND SUNRISE BUT ARE EXPECTED TO STRENGTHEN DURING THE MORNING HOURS.

COZ091-092-KSZ002>004-013>016-027>029-041-042-NEZ081-181830-
/O.NEW.KGLD.WI.Y.0007.130218T0900Z-130218T2100Z/
KIT CARSON-CHEYENNE CO-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...MCCOOK
153 AM MST MON FEB 18 2013 /253 AM CST MON FEB 18 2013/

...WIND ADVISORY IN EFFECT UNTIL 2 PM MST /3 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM MST /3 PM CST/ THIS
AFTERNOON.

* PEAK WINDS...NORTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 45
  MPH ARE EXPECTED. 

* TIMING/DURATION...WINDS WILL INCREASE IN STRENGTH DURING THE
  MORNING HOURS BEFORE DIMINISHING IN THE EARLY AFTERNOON.

* OTHER IMPACTS...A FEW AREAS OF BLOWING DUST MAY ARE POSSIBLE
  WITH THE STRONGER WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

JRM
2 follow-up statements
748 
WWUS73 KGLD 181749
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MST MON FEB 18 2013

COZ091-092-KSZ002>004-013>016-027>029-041-042-NEZ081-182100-
/O.CON.KGLD.WI.Y.0007.000000T0000Z-130218T2100Z/
KIT CARSON-CHEYENNE CO-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...MCCOOK
1049 AM MST MON FEB 18 2013 /1149 AM CST MON FEB 18 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST /3 PM CST/ THIS
AFTERNOON...

* PEAK WINDS...NORTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 
  MPH ARE EXPECTED. 

* TIMING/DURATION...GUSTY WINDS WILL CONTINUE THROUGH MIDDAY
  BEFORE DECREASING THIS AFTERNOON.

* OTHER IMPACTS...A FEW AREAS OF BLOWING DUST MAY ARE POSSIBLE 
  WITH THE STRONGER WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
076 
WWUS73 KGLD 182019
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MST MON FEB 18 2013

COZ091-092-KSZ002>004-013>016-027>029-041-042-NEZ081-182130-
/O.CAN.KGLD.WI.Y.0007.000000T0000Z-130218T2100Z/
KIT CARSON-CHEYENNE CO-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...MCCOOK
119 PM MST MON FEB 18 2013 /219 PM CST MON FEB 18 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA ACROSS THE AREA...AND
ARE EXPECTED TO CONTINUE TO DIMINISH THROUGH THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Feb 17, 11:15 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 17, 11:15 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MST SUN FEB 17 2013

.UPDATE...
ISSUED AT 915 PM MST SUN FEB 17 2013

HAVE DEBATED BACK AND FORTH THE PAST FEW HOURS WHETHER OR NOT TO
KEEP THE WIND ADVISORY GOING OR CANCEL IT. GIVEN THE BORDERLINE
NATURE OF POTENTIAL GUSTS TO 45 MPH AND THE ISOLATED NATURE THAT
THESE GUSTS COULD OCCUR FELT THE BEST COURSE OF ACTION WAS TO
CANCEL IT.

AT 0420Z COLD FRONT HAD PUSHED THROUGH THE NORTHWEST 1/3 OR SO OF
THE AREA WITH NORTHWEST WINDS GUSTING 30 TO 40 MPH. THIS MATCHES
WELL WITH 3 HOUR PRESSURE RISES OF 4-8MB. THIS AXIS OF STRONGER
PRESSURE RISES WILL SLOWLY SPREAD EAST/SOUTHEAST BEHIND THE FRONT
THROUGH THE REMAINDER OF THE NIGHT INTO EARLY MONDAY MORNING. FELT
20 TO 30 MPH WINDS WITH GUSTS OF 40 MPH WAS BETTER SUITED TO THE
SITUATION VS AN ADVISORY.

OTHER ADJUSTMENTS WERE TO FINE TUNE THE TEMPS/DEWPOINTS BOTH AHEAD
OF AND BEHIND THE FRONT AND BEEF UP CLOUD COVER TONIGHT.

UPDATE ISSUED AT 508 PM MST SUN FEB 17 2013

HAVE CANCELLED THE RED FLAG WARNING AS WINDS HAVE REMAINED WELL
BELOW THRESHOLDS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 229 PM MST SUN FEB 17 2013

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE RIDGE OVER
THE CWA...WITH SHORTWAVE TROUGH ACROSS THE NORTHERN ROCKIES
EXTENDING SOUTH OVER THE GREAT BASIN. AT THE SURFACE A STRONG COLD
FRONT EXTENDS FROM NORTH DAKOTA ACROSS EASTERN WYOMING AND SOUTH
ACROSS EASTERN UTAH. STRONG SUBSIDENCE IS ALREADY APPARENT ON WV
IMAGERY BEHIND THIS FRONT.

CLOUD COVER HAS REMAINED IN PLACE OVER THE CWA...WHICH HAS
RESTRICTED MIXING RESULTING IN WEAKER WINDS THAN ORIGINALLY
EXPECTED. RH VALUES HAVE DROPPED WELL BELOW RFW CRITERIA ACROSS THE
REGION...WITH SINGLE DIGIT RH VALUES AT MANY LOCATIONS. ONLY A FEW
LOCATIONS SO FAR HAVE REACHED WIND CRITERIA FOR WIND...WITH MANY
OTHER LOCATIONS BORDERLINE. I PLAN ON LEAVING THE RFW IN PLACE FOR
NOW...DUE TO HOW DRY WE ARE...AND THE POTENTIAL FOR WINDS TO
INCREASE BETWEEN NOW AND 00Z.

A STRONG COLD FRONT OVER THE NORTHERN PLAINS WILL DROP SOUTH OVER
THE CWA THIS EVENING AND OVERNIGHT. GFS/NAM BOTH INDICATE 40-50KT
WINDS BEHIND THIS FRONT OVER OUR CWA...WITH BL WINDS 20-30KT. STRONG
PRESSURE GRADIENT COMBINED WITH STRONG SUBSIDENCE SHOULD HELP BRING
WINDS TO THE SURFACE. WHILE THESE CONDITIONS MAY ONLY LAST AN HOUR
OR TWO AT THE MOST...I WAS CONFIDENT ENOUGH TO ISSUE WIND ADVISORY
FOR THE SUDDEN ONSET OF GUSTS TO 55 MPH AND THE POSSIBILITY OF
BLOWING DUST STARTING AT 03Z. ORIGINALLY I CONSIDERING EXTENDING
THIS ADVISORY THROUGH THE DAY TOMORROW. HOWEVER...PRESSURE GRADIENT
SHOULD BEGIN TO RELAX AS FRONT MOVES SOUTH AND EAST...AND DAYTIME
MIXING IS STILL IN QUESTION IF CLOUDS LINGER THROUGH THE DAY. I
HAVE CURRENT ADVISORY ENDING AT 12Z TO ALLOW NEXT SHIFTS TO
REEVALUATE FOR TOMORROW.

STRONG FORCING AND DECENT MID LEVEL MOISTURE WILL BE IN PLACE
OVERNIGHT WITH SHORTWAVE TROUGH PASSAGE...HOWEVER LOWER LEVELS
REMAIN VERY DRY. GFS/ECMWF ARE SHOWING LIGHT QPF IN THE WEST...WITH
GEM CREATING A BULLSEYE IN THE NORTHEAST. WHILE I COULDNT RULE OUT A
FEW FLURRIES OR SPRINKLES...I WAS NOT CONFIDENT ENOUGH THAT ANYTHING
WOULD REACH THE GROUND...SO I LEFT MENTION OUT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 229 PM MST SUN FEB 17 2013

LONG TERM FOCUS REMAINS ON THE UPPER 4-CORNERS LOW EMERGING EAST
OF THE ROCKIES OVER THE HIGH PLAINS IN THE VICINITY OF NORTHEAST
NEW MEXICO/SOUTHEAST COLORADO/SOUTHWEST KANSAS EARLY THURSDAY
MORNING. MODELS HAVE REMAINED CONSISTENT WITH EACH OTHER AND HAVE
ONLY VARIED SLIGHTLY WITH LOW CENTER PLACEMENT FROM RUN TO RUN.
AM THEREFORE CONFIDENT WITH WIDESPREAD PRECIPITATION SHOWN ACROSS
THE ENTIRE FORECAST AREA AND AM CONFIDENT IN STAYING WITH THE
HIGHER POPS FOR THIS EVENT. TEMPERATURES ARE SOMEWHAT MORE
QUESTIONABLE AS THERE HAS BEEN SOME VARIATION IN TIMING AND EXTENT
OF THE COLD AIR MOVING INTO THE REGION ALONG WITH THE EVENTUAL
CHANGE OVER TO SNOW AND THE POSSIBILITY OF SOME INSTABILITY AND
THUNDER AS THIS EVENT INITIATES.

CONDITIONS WILL REMAIN DRY WITH HIGH TEMPERATURES ON TUESDAY
REMAINING SIMILAR TO MONDAY. OVERNIGHT LOWS WILL BE WARMER
TUESDAY NIGHT/EARLY WEDNESDAY AS CLOUDS BEGIN TO SPREAD EAST OF
THE ROCKIES AHEAD OF THE LOW PRESSURE SYSTEM AS IT MOVES INTO THE
INTERMOUNTAIN REGION. COOLER HIGH PRESSURE AT THE SURFACE WILL
CONTINUE TO SLIDE SOUTH INTO THE PLAINS STATES AND BACK INTO THE
FORECAST AREA FROM THE EAST WITH RETURN FLOW AROUND THE HIGH
BRINGING MORE MOISTURE INTO THE REGION. IT APPEARS A DRYLINE/WARM
FRONT FEATURE MOVES ACROSS THE CENTRAL HIGH PLAINS BY LATE
WEDNESDAY...BRINGING THE POTENTIAL FOR ISOLATED THUNDERSTORMS
ALONG WITH RAIN SHOWERS FOR THE WARMER AREAS WHILE SNOW IS
POSSIBLE MAINLY ACROSS THE NORTHEAST LATE. WEDNESDAY NIGHT/EARLY
THURSDAY THE LOW CENTER MOVES INTO SOUTHWEST KANSAS...WRAPPING
COLDER AIR AND MOISTURE AROUND THE SYSTEM WITH POSSIBLE HEAVY SNOW
ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA DURING THAT
TIME. PRECIPITATION IS EXPECTED TO TAPER OFF DURING THE DAY ON
THURSDAY AND END BY THURSDAY EVENING. WINDS MAY BE GUSTY WITH THE
SYSTEM AND PRODUCE AREA OF BLOWING SNOW.

COLDEST TEMPERATURES OF THE WEEK WILL BE ON THURSDAY AND THURSDAY
NIGHT AS THE SYSTEM MOVES OUT WITH FRESH SNOW AND A POSSIBLE
DECREASE IN SKY COVER OVERNIGHT. CONDITIONS FRIDAY AND SATURDAY
WILL BE DRY WITH TEMPERATURES WARMING GRADUALLY WITH A BRIEF SHORT
WAVE RIDGE ALOFT ON SATURDAY AHEAD OF THE NEXT TROUGH SWINGING
THROUGH THE UPPER FLOW AND ACROSS THE ROCKIES LATE SUNDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1015 PM MST SUN FEB 17 2013

VFR CONDITIONS EXPECTED THROUGH THE PERIOD AT KGLD AND KMCK.
NORTHWEST WINDS 25G35KTS WILL BE COMMON THROUGH MUCH OF THE PERIOD
BEFORE DECREASING AROUND 00Z THEN QUICKLY FALLING INTO THE 5-10KT
RANGE BY 01-02Z. CLOUDINESS WILL INITIALLY REMAIN LIMITED TO
CIRRUS LEVEL BUT WILL LOWER BEHIND THE FRONT AND CONTINUE THROUGH
THE DAY MONDAY. HOWEVER...AT THIS TIME THE LOWER CLOUD HEIGHTS
WILL NOT IMPACT FLIGHT CATEGORIES SO WILL NOT DETAIL IN TAF FOR
EITHER SITE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Feb 17, 10:15 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MST SUN FEB 17 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
915 PM MST SUN FEB 17 2013 /1015 PM CST SUN FEB 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY NORTHWEST WINDS OF 20 TO 40 MPH ARE POSSIBLE DURING THE DAY
MONDAY.

BEGINNING ON WEDNESDAY AND CONTINUING THROUGH THE DAY ON
THURSDAY...A POWERFUL WINTER STORM SYSTEM WILL MOVE EAST OF THE
ROCKIES AND ACROSS THE HIGH PLAINS. THIS STORM SYSTEM HAS THE
POTENTIAL TO BRING GUSTY WINDS AND HEAVY SNOW. THE COMBINATION OF
WINDS AND SNOWFALL MAY LEAD TO HAZARDOUS DRIVING CONDITIONS LATE
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:17 PM CSTWinter Storm WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more24 hr

Nearby

Wind Advisories in Kansas, 2013Wind Advisories in Colorado, 2013Wind Advisories in Nebraska, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.